Skip Nav
Best Running Shoes For Overpronators
Fitness Gear
If You Have Flat Feet, These Are the Expert-Approved Brands For Running Shoes
Is Matcha Bad For Your Teeth?
Healthy Living
If You're Obsessed With Matcha, This Dentist Has Some Very Good News For You
Dwyane Wade and Gabrielle Union Gatorade Video
Celebrity Couples
Things Get Real Sweaty Between Gabrielle Union and Dwyane Wade in This Gatorade Video
Best workouts in 2019
Sneakers
3 Workouts You Should Be Doing in 2019 — and Exactly What to Wear for Each
What Happens When You Stop Eating Bread?
Healthy Eating Tips
I Was Addicted to Bread — Here's What Happened When I Stopped Eating It For 1 Month

Can the Pill Affect Libido?

The 1 Thing You Should Discuss With Your Doctor If Your Sex Drive Has Suddenly Stalled

Beautiful Young People Cuddling In Bed, On leisure Day.

Talking to anyone, let alone your doctor, about your sex life can feel awkward, but if your libido seems nonexistent, that's exactly the conversation you should be having. What you shouldn't do? Chalk it up to your birth control. "The majority of women who take hormonal contraception have no libido issues, and for some women, it can actually increase their libido because they're not worried about getting pregnant," said ob-gyn Lauren Streicher, MD, founder and medical director of the Northwestern Medicine Center For Sexual Health and Menopause. However, "there is a small percentage of women that do have a low libido because of the pill, and it's not in their heads."

How Does the Pill Affect Your Sex Drive?

While losing your desire for sex is the exception and not the rule on the pill, it can happen for a number of reasons. "For some people, it can be a cumulative effect," Suzanne Gilberg-Lenz, MD, a board-certified ob-gyn in Los Angeles, told POPSUGAR. "It may not affect you at first, but over a longer period of time, it ends up decreasing your libido." That's because the pill increases levels of sex hormone-binding globulin (SHBG), a protein that attaches itself to the hormone testosterone, quite literally tying up a key player in libido.

"There also seems to be a genetic component that makes testosterone receptors work improperly for some women on the pill," Dr. Streicher explained. "You can get two outcomes from this: a low libido and vaginal dryness." If that's the case, Dr. Streicher suggests going off the pill completely and applying a local testosterone and estrogen cream (prescribed by your doctor) to the opening of the vagina to help reverse the dryness and pain.

ADVERTISEMENT

Should You Consider Switching Pills?

"It would be nice if the solution was just to change the pill, but we find that's not the case because there are so many things that can cause libido to fluctuate," Dr. Streicher said. If a woman notices that her sex drive has significantly decreased since going on the pill but really wants to stay on it — as opposed to trying another method like the IUD — Dr. Streicher said she may suggest changing formulas. "It seems to be that the third-generation lower-dose [estrogen] pills are more a problem than earlier developed pills," she said.

Switching to a pill with a different level of progestin — the hormone that's responsible for halting ovulation — may also help, but only in a small percentage of women. "Progestin is driving the train regarding side effects, which is why we keep having new generations of pills," Dr. Streicher said, noting that some help with PMS symptoms or skin, for example. Some women are fine on any pill, while others need options, she added.

Dr. Gilberg-Lenz agreed and emphasized just how complex uncovering the cause of low libido can be. In fact, a study in Obstetrics & Gynecology found that 40 percent of female participants reported low libido prior to any birth control use, and researchers found no association between any method of birth control and a lack of interest in sex, reaffirming that most women on the pill won't encounter this issue.

Still, if you notice significant changes and side effects from the pill, it's worth mentioning to your doctor. Your ob-gyn can determine if it's your birth control or some other underlying issue. "What we try to stay away from is trying different types of pills to see if the libido comes back, and the whole time the root cause was another factor, like a patient's antidepressant prescription," Dr. Streicher said. "It's important to look at all the factors."

Image Source: Getty / Pekic
Latest Fitness
All the Latest From Ryan Reynolds